Missouri, 2008

Flash Flooding and Flood in Missouri, June 4, 2008

June 4, 2008 · NWS EAX · 6 events in 4 counties and zones

Severe thunderstorms were observed across portions of the area, during the late evening hours of June 4, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms were observed across portions of the area, during the late evening hours of June 4, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 3, 11:17 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 3, 11:17 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 AM CDT WED JUN 4 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

...MESOSCALE DISCUSSION...
/921 PM CDT TUE JUN 3 2008/
DURING THE COURSE OF THE PAST THIRTY MINUTES...STORMS ARE BECOMING
LOW CENTROID...THUS FEEL SEVERE THREAT IS DIMINISHING AND FLASH
FLOOD THREAT IS INCREASING. SHORT TERM MODEL GUIDANCES DEPICTING
FAIRLY DECENT MOISTURE TRANSPORT INTO WESTERN PARTS OF THE FORECAST
AREA...WHICH IS HELPING TO SUSTAIN HEAVY RAIN POTENTIAL. OUTFLOW AND
COLD POOL ASSOCIATED WITH CLUSTER OF SUB-SEVERE STORMS ACROSS THE
METROPOLITAN AREA...ALLOWING CLUSTER TO SAG SLOWLY SOUTH
SOUTHEASTWARD...THUS FLASH FLOOD THREAT WILL NOT BE TOO LONG-LIVED.

AS WAS THE CASE EARLIER IN THE EVENING...NOT SEEING MUCH IN THE WAY
OF HAIL PRODUCTION UNTIL 50 DB CORE EXCEEDS 45K...WITH 50DB TO 50K
BEING USED AS THE THRESHOLD FOR SEVERE HAIL.

SF

.PREV DISCUSSION...
/421 PM CDT TUE JUN 3 2008/
SEVERE WEATHER CONCERNS DOMINATE THE IMMEDIATE CONCERNS. EARLY
MORNING OUTFLOW BOUNDARY HAS BECOME DIFFUSE THIS AFTERNOON BUT THERE
IS AN EAST-WEST BOUNDARY SHOWING UP ACROSS NORTHERN MO VIA SURFACE
PRESSURE/ALTIMETER ANALYSIS AND SUPPORTED BY DIFFERENTIAL HEATING.
CONGESTED CU FORMED AS EXPECTED ONCE WE HIT THE MID 80S BUT VERTICAL
DEVELOPMENT IS STILL RETARDED BY PESKY CAP. EXPECT CONVECTION TO
INITIATE BY 23Z WITH FAVORED AREA ASSOCIATED WITH THE MORE CONGESTED
CU FROM EAST CENTRAL KS TO BETWEEN IRK AND MOBERLY. ONCE ACTIVITY
STARTS IT WILL LIKELY GO FAST AND BECOME SEVERE. LOW LEVEL WIND
SHEAR NOT AS FAVORABLE FOR TORNADIC DEVELOPMENT AS EARLIER THOUGHT
SINCE SURFACE WINDS HAVE VEERED TO THE SOUTHWEST. BUT CANNOT RULE
OUT ENTIRELY AS 0-6KM SHEAR STILL SUFFICIENT TO SUPPORT ROTATING
STORMS AND BRIEF SPIN UPS POSSIBLE WITH STORM INTERACTION WITH
PRE-EXISTING BOUNDARIES.

OTHERWISE...CONVECTION SHOULD WEAKEN TOWARDS DAYBREAK WEDNESDAY WITH
CONVECTION BECOMING MORE ELEVATED AS STRONG MID LEVEL WARMING PUSHES
BACK TO THE NORTHEAST AND SHIFTS PRECIPITATION CHANCES TO THE MO/IA
BORDER BY LATE MORNING. THIS WILL LEAVE THE BULK OF THE CWA UNDER A
STRONG CAP WITH MAX TEMPERATURES NEARING 90F. THIS CAP WILL
EFFECTIVELY INHIBIT CONVECTION OVER THE CWA UNTIL THURSDAY NIGHT
WHEN THE CENTRAL PLAINS COLD FRONT FINALLY PUSHES SOUTHEAST.
THURSDAY TEMPERATURES SHOULD BE SIMILAR TO WEDNESDAYS.

MJ

LONG RANGE (FRIDAY THROUGH MONDAY)...

LATE THURSDAY NIGHT INTO FRIDAY AN UPPER LEVEL TROUGH WILL BE
PROGRESSING OVER THE GREAT PLAINS AND INTO OUR AREA...POSSIBLY
BRINGING WITH IT OUR NEXT CHANCE FOR ACTIVE WEATHER.  LATER IN THE
DAY FRIDAY...THE APPROACHING FRONTAL SYSTEM AT THE SURFACE WILL
SERVE AS A LIFTING MECHANISM FOR ADDITIONAL CONVECTION.  SURFACE
TEMPERATURES ON FRIDAY WILL BE NEAR 80 F THROUGHOUT THE ENTIRE
CWA...WHICH SHOULD HELP ENHANCE THE AVAILABLE ENERGY.  THE EXACT
TIMING OF THE SYSTEM IS THE MAIN ISSUE...AS IT WILL PLAY A LARGE
ROLE IN WHEN AND WHERE THE CONVECTION ACTUALLY BEGINS.

EARLY SATURDAY MORNING THERE MAY STILL BE SOME LINGERING
PRECIPITATION ALONG THE SURFACE BOUNDARY...BUT ONCE THAT DISSIPATES
IT SHOULD OTHERWISE BE AN UNSEASONABLY WARM REST OF THE WEEKEND.
TEMPERATURES WILL BE QUITE A BIT ABOVE NORMAL...CLIMBING INTO THE
UPPER 80S DUE TO THE PRESENCE OF A BUILDING UPPER LEVEL RIDGE.
DECIDED TO RAISE THE POPS SUNDAY AFTERNOON AND EVENING IN OUR
EXTREME NORTHERN COUNTIES TO ACCOUNT FOR THE LOW PRESSURE SYSTEM
MOVING JUST TO THE NORTH OF OUR CWA.

ON MONDAY THE WARM WEATHER CONTINUES WITH HIGHS APPROACHING 90
DEGREES SOUTH OF THE KANSAS CITY METROPOLITAN AREA.

MJS

&&

.AVIATION...
FOR THE 06Z TAFS...CURRENT LINE OF THUNDERSTORMS SHOULD MOVE THROUGH
BY 08Z. CLOSE CALL FOR KMCI WHETHER STORMS WILL DIRECTLY AFFECT THE
AIRPORT OR MISS JUST TO THE SOUTH. WILL JUST TEMPO A ONE HOUR GROUP.

NOT EXPECTING ADDITIONAL DEVELOPMENT OVERNIGHT AS THE LOW LEVEL JET
CONTINUES TO VEER...SENDING CURRENT THUNDERSTORM COMPLEX OFF TO THE
EAST.  STRONG CAP EXPECTED TO BUILD INTO THE REGION DURING THE
MORNING HOURS...WHICH SHOULD KEEP ADDITIONAL THUNDERSTORM
DEVELOPMENT TO THE NORTH OF THE TAF SITES ON WEDNESDAY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 3, 12:10 PM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT TUE JUN 3 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
110 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EAST-WEST OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS
THUNDERSTORMS IS BEGINNING TO WASH OUT FROM NEAR ST JOSEPH TO MOBERLY.
IF THIS BOUNDARY FALLS APART ENTIRELY IT WILL MAKE IT MORE DIFFICULT
TO FOCUS THE INITIAL THUNDERSTORM DEVELOPMENT. IN ADDITION A STRONG
CAP OR LAYER OF PRONOUNCED WARMING AT MID LEVELS IS WORKING ITS WAY
INTO EAST CENTRAL KS.

NONETHELESS...STILL EXPECT SCATTERED THUNDERSTORMS TO FORM BY LATE
AFTERNOON ACROSS NORTHERN MO AND EVOLVE INTO A CONVECTIVE COMPLEX.
THE AREA OF STORMS SHOULD SAG SOUTHWARD WHILE INDIVIDUAL CELLS TRACK
EAST WITH THE COMPLEX REACHING THE MISSOURI RIVER BY EARLY EVENING.
MODERATE TO HIGH VALUES OF INSTABILITY PLUS DECENT 0-6KM SHEAR AND AN
APPROACHING 700MB SHORTWAVE SHOULD BE SUFFICIENT TO SUPPORT STRONG TO
SEVERE THUNDERSTORMS WITH A FEW ROTATING STORMS. PRIMARY SEVERE
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS BUT ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BE POSSIBLE IF AN MCS CAN FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NORTH AND WEST
OF THE FORECAST AREA LATE THURSDAY AFTERNOON AND EVENING...WITH THE
ACTIVITY MOVING INTO THE AREA OVERNIGHT INTO FRIDAY MORNING. LARGE
HAIL AND DAMAGING WINDS...ALONG WITH EXCESSIVE RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING MAINLY NORTH OF A PAOLA KANSAS TO BOONVILLE LINE...AND SOUTH
OF THE MISSOURI RIVER FROM 9 PM TO 3 AM. ACTIVATION MAY ALSO BE
NECESSARY OVER PORTIONS OF THE OUTLOOK AREA THURSDAY NIGHT AND
FRIDAY MORNING.

In the hours before

Local storm report, Jun 3, 10:41 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1141 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     FLASH FLOOD      BELTON                  38.82N 94.53W
06/03/2008                   CASS               MO   TRAINED SPOTTER

            NUMEROUS ROADS IMPASSABLE DUE TO HIGH WATER. TWO VEHICLES
            STALLED IN HIGH WATER. APPROXIMATELY 3.5 INCHES OF RAIN
            IN THE PAST ONE TO TWO HOURS.

&&

SFORTIN
Local storm report, Jun 3, 11:02 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1202 AM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     FLASH FLOOD      6 W PLEASANT HILL       38.80N 94.38W
06/03/2008                   CASS               MO   LAW ENFORCEMENT

            ROAD CLOSED AT INTERSECTION OF 181ST STREET AND STATE
            HIGHWAY 291 DUE TO HIGH WATER.

&&

SFORTIN
Local storm report, Jun 3, 11:10 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 AM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     FLASH FLOOD      PECULIAR                38.72N 94.46W
06/04/2008                   CASS               MO   PUBLIC

            STREET FLOODING REPORTED IN PECULIAR WITH RAIN ESTIMATED
            AT AROUND 3 INCHES.

&&

GAMIS
Local storm report, Jun 3, 11:14 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 AM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLASH FLOOD      2 NW OLATHE             38.91N 94.84W
06/04/2008                   JOHNSON            KS   PUBLIC

            INTERSECTION OF PARKER ST. AND K7 IMPASSABLE DUE TO
            FLOWING WATER.

&&

SFORTIN
Local storm report, Jun 3, 11:19 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLASH FLOOD      2 S KNOB NOSTER         38.74N 93.57W
06/04/2008                   JOHNSON            MO   LAW ENFORCEMENT

            WATER SEVERAL INCHES DEEP FLOWING ACROSS INTERSECTION OF
            STATE ROUTE 23 AND Y HIGHWAY.

&&

SFORTIN
Special weather statement, Jun 4, 12:19 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 AM CDT WED JUN 4 2008

MOZ046-040645-
COOPER-
119 AM CDT WED JUN 4 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN COOPER COUNTY UNTIL 145 AM
CDT...

AT 117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUNCETON...OR 7 MILES NORTH OF TIPTON...
MOVING EAST AT 45 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN COOPER
COUNTY...INCLUDING THE TOWNS OF BUNCETON AND PRAIRIE HOME.

WINDS FROM 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SF

The radar

The Pleasant Hill radar (KEAX), 8 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
June 4, 12:25 AM CST to 6:25 AM CST
Where
Jackson County, 0.54 mi E of Greenwood to 1.21 mi ESE of Greenwood
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.850, -94.340

Water up to a foot in depth, was reported running across the intersection of Highway 150 and Ransom Road.

Hail, Jackson

When
June 4, 3:37 AM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.120, -94.550

Hail, Clay

When
June 4, 3:40 AM CST
Where
Clay County, 1.28 mi ESE of North Kansas City
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.140, -94.560

Flash Flood, Cass

When
June 4, 11:20 AM CST to 5:20 PM CST
Where
Cass County, 1.38 mi N of Gowdy to 1.89 mi N of Gowdy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.800, -94.300

Water was reported over the road at the intersection of Missouri Highway BB and 175th Street.

Flood, Cass

When
June 4, 11:20 AM CST to 5:20 PM CST
Where
Cass County, 1.38 mi N of Gowdy to 0.69 mi NNW of Gowdy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.800, -94.300

Flooding was reported at the intersection of BB Highway and 175th Street.

Hail, Atchison

When
June 4, 11:52 PM CST
Where
Atchison County, 6.29 mi NE of Linden
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.540, -95.440

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116033, 116034, 116031, 116030, 120198, 116029.